Health: Stop the ringing!

Tinnitus is not a disease, but a symptom that can result from a wide range of underlying causes.

By
May 19, 2011 16:30
4 minute read.
Tinnitus

Ear ringing 521. (photo credit: MCT)

 
X

Dear Reader,
As you can imagine, more people are reading The Jerusalem Post than ever before. Nevertheless, traditional business models are no longer sustainable and high-quality publications, like ours, are being forced to look for new ways to keep going. Unlike many other news organizations, we have not put up a paywall. We want to keep our journalism open and accessible and be able to keep providing you with news and analyses from the frontlines of Israel, the Middle East and the Jewish World.

As one of our loyal readers, we ask you to be our partner.

For $5 a month you will receive access to the following:

  • A user experience almost completely free of ads
  • Access to our Premium Section
  • Content from the award-winning Jerusalem Report and our monthly magazine to learn Hebrew - Ivrit
  • A brand new ePaper featuring the daily newspaper as it appears in print in Israel

Help us grow and continue telling Israel’s story to the world.

Thank you,

Ronit Hasin-Hochman, CEO, Jerusalem Post Group
Yaakov Katz, Editor-in-Chief

UPGRADE YOUR JPOST EXPERIENCE FOR 5$ PER MONTH Show me later Don't show it again

I have been recently diagnosed with a case of tinnitus, which came on suddenly. The specialist doctor prescribed a medicine, advising me that it might not work. The medicine made me sleepy and gave me dry mouth. The name of it is modal sulpiride. Each capsule is 50 mg. It didn’t help at all. But I’d really like to get rid of the condition. Is there another course of action I can take? Anything holistic or natural? – D.B.

Prof. Jean-Yves Sichel, chairman of the ear, nose and throat department of Jerusalem’s Shaare Zedek Medical Center, replies:

Tinnitus is a chronic ringing in the ears. It is not a disease, but a symptom that can result from a wide range of underlying causes, such as natural hearing impairment, as in aging; a side effect of certain medications or congenital hearing loss; or the buildup of cerumen (wax) in the ear. But the most common cause is noiseinduced hearing loss.

The drug you mention, modal sulpiride, is a psychiatric drug. A number of studies have shown that it may be able to help treat tinnitus. Reported side effects are not rare in such medications. This drug is one of hundreds of drug families that have been recommended and tried for tinnitus. The fact that so many have been tried points to the fact that there is no one drug that is very successful for treating tinnitus. Tinnitus retraining therapy (TRT), in which the patient is taught to ignore the noise they hear, is carried out in hearing institutes by clinical communications specialists who have been trained to do it.

I am usually not enthusiastic about “alternative” treatments, but in the case of tinnitus (in which there are no great successes from conventional treatments), I think relaxation or acupuncture are recommended and could help.

My wife suffered severe burns on her back when a hot water bottle burst. I wanted to apply ice as in the old days, but I had read recently that was not the thing to do; ointments are also out, I’ve read. So what is the appropriate first-aid treatment for burns? – M.J.K., 79, Ashdod

Dr. Nahum Kovalski, deputy director of TEREM urgent-care clinics, replies:



Thermal (heat-related) burns are unfortunately quite common and, as noted, can be secondary to a simple slip or spill when handling hot water. The key to minimizing the damage secondary to the burn is to remove the source of heat as quickly as possible. In the event of a hot water burn, the best thing to do is to wash the area with room-temperature or cool water.

The key is speed – so it is better to wash with immediately available room-temperature water rather than spend a few minutes getting cool water. The concern with regard to ice is that ice itself, if applied long enough, can cause skin damage as well. The ice can cause the blood vessels in an area of skin (and the underlying layers) to constrict down to such a point that the already damaged area is further deprived of healthy blood flow. This can worsen the outcome.

Also, especially with large burns, do not continue to apply cool water (or wrap the patient in cold soaked sheets), as this could cause a drop in body temperature and make the person ill.

As to the best cream to apply, there is still controversy over what type of creams provide the best result. The critical issue in burns is to prevent infection. If a burn, especially a bad one, gets infected, it takes much longer to heal, and the end result is worse; the skin is even more damaged. For significant burns, it is commonplace to apply sulfa-based creams for the specific intent of preventing the development of an infection in the burn site.

I should note that it is not recommended to take oral antibiotics for burns unless they have become infected. So at first, after the burn has just happened and the area has been washed, sulfa-based creams are a mainstay of treatment. There is still some question if even this standard of care is the best choice, or whether other types of special burn dressings (which tend to be more expensive) cause less pain and create a better long-term result.

Some have recommended the immediate application of a pharmaceutical cream called Silverol, which is the commercial name for silver sulfadiazine, and Polydine, which is povidone iodine cream or solution. As far as I know, Polydine is falling out of favor, as it may potentially worsen final scarring in all types of wounds. And there are even questions about Silverol. Unfortunately there are still lots of basics we do not know in medicine.

Rx for Readers welcomes queries from readers about medical problems. Experts will answer those we find most interesting. Write Rx for Readers, The Jerusalem Post, POB 81, Jerusalem 91000, fax your question to Judy Siegel-Itzkovich at (02) 538-9527, or e-mail it to jsiegel@jpost.com, giving your initials, age and place of residence.

Related Content